Format

Send to

Choose Destination
J Hepatol. 2003 Jul;39(1):62-7.

Hepatitis induced by Kava (Piper methysticum rhizoma).

Author information

1
Department of Medicine I, Friedrich-Alexander-University Erlangen-Nuremberg, Ulmenweg 18, D-91054 Erlangen, Germany. felix.stickel@med1.imed.uni-erlangen.de

Abstract

BACKGROUND/AIMS:

Botanical drugs are widely used and often contain highly active compounds. Kava root (Piper methysticum rhizoma), used frequently in Europe as a remedy against anxiety, contains kavapyrones with sedative effects. Seven case reports suggested the development of hepatitis after the intake of Kava.

METHODS:

We analyzed 29 novel cases of hepatitis along with Kava ingestion which occurred between 1990 and 2002 in addition to the seven already published case reports using a clinical diagnostic scale established for adverse hepatic drug reactions.

RESULTS:

Hepatic necrosis or cholestatic hepatitis were noticed with both alcoholic and acetonic Kava extracts. The majority of the 29 patients and the additional seven published reports were women (27 females, nine males). Both the cumulative dose and the latency to when the hepatotoxic reaction emerged were highly variable. Nine patients developed fulminant liver failure, of which eight patients underwent liver transplantation. Three patients died, two following unsuccessful liver transplantation and one without. In all other patients, a complete recovery was noticed after the withdrawal of Kava. Pathophysiologically, both immunoallergic and idiosyncratic factors may be responsible.

CONCLUSIONS:

The present report emphasizes the potentially severe hepatotoxicity of Kava which has recently led to the retraction of Kava-containing drugs by the pharmacovigilance authorities in Germany.

PMID:
12821045
DOI:
10.1016/s0168-8278(03)00175-2
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center